Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 208, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 2018, 6:25 PM MDT for Las Animas County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 6:25 PM MDT (00:25 UTC)
- Expired
- Aug 1, 2018, 7:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2726 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
898
WUUS55 KPUB 020025
SVRPUB
COC071-020100-
/O.NEW.KPUB.SV.W.0208.180802T0025Z-180802T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
625 PM MDT WED AUG 1 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
South central Las Animas County in southeastern Colorado...
* Until 700 PM MDT.
* At 624 PM MDT, a severe thunderstorm was located 10 miles north of
Trinchera, or 23 miles east of Trinidad, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Las Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3709 10421 3731 10416 3733 10384 3703 10383
TIME...MOT...LOC 0024Z 275DEG 10KT 3720 10408
HAIL...1.25IN
WIND...60MPH
$$
KT3 follow-up statements
959
WWUS55 KPUB 020035
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
635 PM MDT WED AUG 1 2018
COC071-020100-
/O.CON.KPUB.SV.W.0208.000000T0000Z-180802T0100Z/
Las Animas CO-
635 PM MDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
At 634 PM MDT, a severe thunderstorm was located 10 miles north of
Trinchera, or 26 miles east of Trinidad, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Las Animas County along and north of highway 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3708 10414 3731 10416 3733 10384 3703 10383
TIME...MOT...LOC 0034Z 265DEG 16KT 3720 10403
HAIL...1.00IN
WIND...60MPH
$$
KT520
WWUS55 KPUB 020046
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
646 PM MDT WED AUG 1 2018
COC071-020100-
/O.CON.KPUB.SV.W.0208.000000T0000Z-180802T0100Z/
Las Animas CO-
646 PM MDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
At 646 PM MDT, a severe thunderstorm was located 11 miles north of
Trinchera, or 28 miles east of Trinidad, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Las Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3707 10410 3731 10416 3733 10384 3707 10383
TIME...MOT...LOC 0046Z 244DEG 11KT 3721 10399
HAIL...1.00IN
WIND...60MPH
$$
KT311
WWUS55 KPUB 020056
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
656 PM MDT WED AUG 1 2018
COC071-020106-
/O.EXP.KPUB.SV.W.0208.000000T0000Z-180802T0100Z/
Las Animas CO-
656 PM MDT WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3707 10410 3731 10416 3733 10384 3707 10383
TIME...MOT...LOC 0056Z 275DEG 10KT 3721 10396
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:18 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 1, 3:18 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 318 PM MDT Wed Aug 1 2018 .SHORT TERM...(This evening through Thursday) Issued at 316 PM MDT Wed Aug 1 2018 Showers and tstms are expected over the mtns this afternoon and into the evening. A disturbance moving over CO this evening from northwest to southeast, is expected to help move tstm off the mtns and acrs the high valleys and the southeast plains. Showers/tstms are expected to be somewhat limited over the mtns along the Continental Dvd and the high valleys, with a little more activity over the southeast plains, with precip ending from west to east acrs the area this evening. At this time, it looks like the last of the precip should exit the southeast corner of the state around midnight. There is the potential for one or two storms to become severe this evening, and if a stronger storm moves over a recent burn scar, there could be a flash flooding risk. An upper level ridge will be centered over the Desert Southwest on Thursday, but lingering moisture under the ridge will lead to a chance for showers and thunderstorms in the mid to late afternoon and evening, especially from the I-25 corridor and westward. High temps on Thu should be a little above average. .LONG TERM...(Thursday night through Wednesday) Issued at 316 PM MDT Wed Aug 1 2018 Synoptic Overview... The Southwest United States upper level high pressure system is forecast to weaken by Friday, yielding primarily westerly to south/southwesterly flow aloft over Colorado through the duration of the weekend. Upper level high pressure begins to build again on Monday over New Mexico, building west over the Great Basin Tuesday into Wednesday increasing northwest flow over Colorado. Key model differences begin to develop later in the period, with the GFS building a steeper ridge over the western US compared to the ECMWF, leading to more amplified flow. Above average levels of atmospheric moisture is expected to persist through most of the long term period, with drying expected by middle of next week, especially in the amplified GFS solution. Burn scar flash flooding will remain a threat for the long term period considering the abundant atmospheric moisture and persistent thunderstorm chances over the mountains. Thursday night through Friday night...Thunderstorm activity from Thursday afternoon remains mainly confined to the high terrain, with a storm or two possibly advancing to the immediately adjacent plains, Palmer Divide, and Raton Mesa. On Friday, models are indicating a more prominent disturbance advancing across Colorado in the westerly flow. This feature will support afternoon thunderstorms developing over the mountains to advance east onto and across the plains by late afternoon into early evening. Low level convergence in association with lee troughing will also support thunderstorm development across the plains. Southerly/southeasterly surface flow will extend from the Gulf of Mexico into eastern Colorado, but surface dew points will only rise into the mid 40s near the I-25 corridor to mid 50s over the far eastern plains. This will yield only marginal instability, and with weak mid level flow, only marginal deep layer shear will be present as well. So although thunderstorm coverage is forecast to become scattered on Friday across much of the forecast area, storms will remain strong to low- end severe at best, particularly across the far eastern plains. Strong wind gusts would be the primary threat given inverted V profiles and abundant moisture aloft. High temperatures on Friday will span the mid 90s across the plains and low to mid 80s in Colorado Springs and the high valleys. Saturday through Sunday...Slightly less moisture behind Friday's storm system and a general lack of forcing will lead to decreased thunderstorm coverage across the area on Saturday and Sunday. Isolated to widely scattered diurnal thunderstorms are still expected over the mountains each day, with more limited coverage over the plains, especially on Saturday. Temperatures will be warm during the weekend, with highs in the upper 90s across the plains and mid to upper 80s in the high valleys and Colorado Springs. Monday...An upper level trough will advance across the northern US Rockies on Sunday, sending a cold front down the eastern Colorado plains Sunday night into early Monday. Low-level flow is expected to turn easterly upslope by early afternoon, driving surface dew points into the 60s across much of the plains. While the GFS produces widespread convection across the easter mountains and plains, the ECMWF is significantly drier, keeping precip in the mountains. A reason for this may be due to large scale subsidence behind the previous night's storm system, limiting convective coverage over the plains. Went with scattered PoPs in the grids as past three GFS model runs have been consistent in showing abundant QPF and low level flow will be upslope, but know there is a chance coverage could be more limited due to a lack of forcing. Storms that do develop have the potential to be severe given better instability with increased surface dew points and better deep layer shear with westerly flow aloft over easterly winds at the surface. Temperatures will be slightly cooler on Monday compared to over the weekend. Tuesday through Wednesday...Drier weather expected by the end of the long term given decreasing atmospheric moisture and lack of large scale forcing in the increasing northwest to northerly flow aloft. However, still expect isolated storms to develop diurnally over the high terrain. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 316 PM MDT Wed Aug 1 2018 VFR conditions are expected at KCOS, KPUB and KALS. There is the possibility that the terminal forecast sites will see thunderstorms in the vicinity early this evening, with KCOS probably having the best chance of the three sites. If a thunderstorm moves over the forecast point, it is possible that the ceiling and visibility could briefly be restricted. Decreasing clouds are then expected overnight. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...LINE AVIATION...28
Hazardous weather outlook, Aug 1, 11:43 AM MDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1143 AM MDT Wed Aug 1 2018 COZ058>089-093>099-021745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1143 AM MDT Wed Aug 1 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Storms are expected to develop over the mountain areas early this afternoon, and then spread eastward across the high valleys and the southeast plains through the late afternoon and evening. The primary threats will be locally heavy rainfall, lightning and small hail. The threat of flash flooding will be elevated if one of the heavier rain cores moves over a recent burn scar. As thunderstorms move out over the plains, one or two may become strong to severe, with hail to one inch in diameter and wind gusts to near 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Friday, Monday and possibly Tuesday look like the days with the best chances for thunderstorms. The main concern on these days will be burn scar flash flooding. Additionally, a few marginally severe storms will be possible, producing 60 MPH winds and quarter size hail. For the remaining days in the period, Thursday, Saturday and Sunday, storms are expected to be more isolated, with the primary threats being wind gusts to around 50 mph, and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening. 28/28
In the hours before
Special weather statement, Aug 1, 4:37 PM MDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Pueblo CO 437 PM MDT WED AUG 1 2018 COZ079-080-086-087-012315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 437 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 515 PM MDT... At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near Greenhorn Mountain, or 29 miles southwest of Pueblo, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rye and Colorado City. LAT...LON 3788 10500 3802 10483 3787 10451 3765 10475 TIME...MOT...LOC 2237Z 311DEG 18KT 3791 10489 KT
Special weather statement, Aug 1, 5:19 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Pueblo CO 519 PM MDT WED AUG 1 2018 COZ079-086-087-012345- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 519 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 545 PM MDT... At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Greenhorn Mountain, or 24 miles southwest of Pueblo, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rye and Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3799 10501 3809 10482 3788 10459 3773 10488 TIME...MOT...LOC 2319Z 327DEG 13KT 3799 10487 KT
Local storm report, Aug 1, 5:28 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
528 PM MDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 1 WNW COLORADO CITY 37.95N 104.87W
08/01/2018 M0.88 INCH PUEBLO CO TRAINED SPOTTER
&&
RMGSpecial weather statement, Aug 1, 5:34 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Pueblo CO 534 PM MDT WED AUG 1 2018 COZ079-086-087-020000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 534 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 600 PM MDT... At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Greenhorn Mountain, or 27 miles southwest of Pueblo, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rye, Colorado City and Interstate 25 between mile markers 65 and 73. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3792 10494 3800 10480 3784 10458 3771 10481 TIME...MOT...LOC 2333Z 327DEG 19KT 3790 10483 KT
Special weather statement, Aug 1, 5:42 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Pueblo CO 542 PM MDT WED AUG 1 2018 COZ074-088-020015- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 542 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 615 PM MDT... At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Hoehne, or 10 miles north of Trinidad, moving southeast at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Trinidad and Hoehne. LAT...LON 3736 10470 3746 10452 3729 10423 3711 10449 TIME...MOT...LOC 2341Z 316DEG 20KT 3732 10451 KT
Special weather statement, Aug 1, 6:12 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
612 PM MDT WED AUG 1 2018
COZ088-094-020045-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
612 PM MDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 645 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinchera, or 23 miles east of Trinidad, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Branson and Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3718 10439 3734 10419 3711 10367 3700 10383
3700 10415
TIME...MOT...LOC 0012Z 291DEG 23KT 3713 10408
KTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:12 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Aug 2, 5:45 PM MDT | Areal Flood Advisory | PUB | Custer | 87 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.